Finite element differential forms on curvilinear cubic meshes and their approximation properties

Douglas N. Arnold, Daniele Boffi, Francesca Bonizzoni

Research output: Contribution to journalArticlepeer-review

37 Scopus citations


We study the approximation properties of a wide class of finite element differential forms on curvilinear cubic meshes in n dimensions. Specifically, we consider meshes in which each element is the image of a cubical reference element under a diffeomorphism, and finite element spaces in which the shape functions and degrees of freedom are obtained from the reference element by pullback of differential forms. In the case where the diffeomorphisms from the reference element are all affine, i.e., mesh consists of parallelotopes, it is standard that the rate of convergence in L2 exceeds by one the degree of the largest full polynomial space contained in the reference space of shape functions. When the diffeomorphism is multilinear, the rate of convergence for the same space of reference shape function may degrade severely, the more so when the form degree is larger. The main result of the paper gives a sufficient condition on the reference shape functions to obtain a given rate of convergence.

Original languageEnglish (US)
Pages (from-to)1-20
Number of pages20
JournalNumerische Mathematik
Issue number1
StatePublished - Jan 2014

Bibliographical note

Publisher Copyright:
© 2014, Springer-Verlag Berlin Heidelberg.


  • 41A10
  • 41A15
  • 41A25
  • 41A63
  • 65N30


Dive into the research topics of 'Finite element differential forms on curvilinear cubic meshes and their approximation properties'. Together they form a unique fingerprint.

Cite this